Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 138, NWS St. Louis, MO

August 31, 20204 counties in Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 31, 2020, 10:35 AM CDT for 4 counties in Missouri. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2020, 10:35 AM CDT (15:35 UTC)
Expired
Aug 31, 2020, 11:15 AM CDT
In force
40 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Boone County, MO, Callaway County, MO, Cole County, MO, Osage County, MO

The radar

The St Louis radar (KLSX), 132 km from the middle of the area, began a volume at 15:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 10:46 AM CDTTSTM WND DMG1 W Brazito, MOTREES DOWN IN BRAZITO, MO.
Aug 31, 11:15 AM CDTTSTM WND DMG1 Ese Elston, MOTREE UPROOTED ON HENWICK LANE IN JEFFERSON CITY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.6 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2020-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2773 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2020-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 156 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2773 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
156 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted.

228 
WUUS53 KLSX 311535
SVRLSX
MOC019-027-051-151-311615-
/O.NEW.KLSX.SV.W.0138.200831T1535Z-200831T1615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1035 AM CDT Mon Aug 31 2020

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Cole County in central Missouri...
  Southeastern Boone County in central Missouri...
  Callaway County in central Missouri...
  Osage County in central Missouri...

* Until 1115 AM CDT.

* At 1035 AM CDT, severe thunderstorms were located along a line
  extending from 7 miles north of Columbia Regional Airport to 6
  miles southeast of High Point, moving east at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Jefferson City, Fulton, Ashland, Holts Summit, Linn, Columbia
  Regional Airport, Wardsville, St. Martins, Taos, New Bloomfield,
  Freeburg, Chamois, Westphalia, Lake Mykee Town, St. Thomas, Rich
  Fountain, Hickory Hill, Williamsburg, Brazito and Lake Mykee.

This includes Interstate 70 in Missouri between exits 137 and 161.
 
This also includes Clarks Hill/Norton Historic Site and Jefferson
Landing Historic Site.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3900 9214 3899 9164 3829 9185 3830 9219
      3834 9220 3834 9222 3833 9223 3832 9226
      3834 9229 3834 9241 3842 9241 3843 9242
TIME...MOT...LOC 1535Z 275DEG 29KT 3892 9217 3843 9249 

HAIL...<.75IN
WIND...60MPH
 
$$

Glass
1 follow-up statement
324 
WWUS53 KLSX 311548
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1048 AM CDT Mon Aug 31 2020

MOC019-027-051-151-311615-
/O.CON.KLSX.SV.W.0138.000000T0000Z-200831T1615Z/
Cole MO-Boone MO-Callaway MO-Osage MO-
1048 AM CDT Mon Aug 31 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 AM CDT
FOR COLE...SOUTHEASTERN BOONE...CALLAWAY AND OSAGE COUNTIES...

At 1048 AM CDT, severe thunderstorms were located along a line
extending from 7 miles northwest of Fulton to near New Bloomfield to
near Jefferson City to Hickory Hill, moving east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Jefferson City, Fulton, Ashland, Holts Summit, Linn, Columbia
Regional Airport, Wardsville, St. Martins, Taos, New Bloomfield,
Freeburg, Chamois, Westphalia, Lake Mykee Town, St. Thomas, Rich
Fountain, Hickory Hill, Williamsburg, Brazito and Lake Mykee.

This also includes Clarks Hill/Norton Historic Site and Jefferson
Landing Historic Site.
 
This includes Interstate 70 in Missouri between exits 137 and 161.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3900 9214 3899 9164 3829 9185 3830 9219
      3834 9220 3834 9222 3833 9223 3832 9226
      3834 9229 3834 9241 3838 9237 3842 9240
      3842 9241 3843 9242
TIME...MOT...LOC 1548Z 280DEG 41KT 3895 9203 3872 9205 3856 9224 3838
9235

HAIL...<.75IN
WIND...60MPH
 
$$

Glass

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 6:56 AM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, Aug 31, 6:56 AM CDT, 3 hours 39 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
656 AM CDT Mon Aug 31 2020

.SHORT TERM...  (Through Late Tonight)
Issued at 401 AM CDT Mon Aug 31 2020

A cold front extending from western Iowa southeast through eastern
Nebraska into Oklahoma will move into northwest Missouri today. The
front is expected to become quasi-stationary by this evening from
west central Missouri extending northeast to near Mexico Missouri
and Quincy Illinois.  While short range models are in good agreement
with the synoptic features and mass fields over the next 24 hours,
the convective trends are very much uncertain.  However, there is a
general theme: models develop an MCS over the eastern Plains ahead
of the front between now and 12-14Z this morning, and this MCS
pushes southeast through the day today across western into southern
Missouri.  Most guidance shows this MCS only grazing our central and
southeast Missouri counties today, and this makes sense given that
the highest instability is over west central and southwest Missouri
and Corfidi vectors would generally steer an MCS southwest of our
CWFA.  That being said, the MCS has yet to form, and and where it
ultimately does will have an effect on where it ultimately tracks.

Convective trends for tonight will of course depend greatly on what
happens today.  If a strong MCS moves through southwest Missouri
today, it will drive the effective front south into Arkansas, which
could mean there would be little if any convection tonight as the
low level jet ahead of the synoptic front would focus the moisture
convergence over Arkansas.  The GFS and ECMWF hint at this solution,
as well as the 4km NAM and to some extent the latest run of the
HRRR.  However, the HRRR also blows up a lot of convection over
central and eastern Missouri overnight...well north of the main MCS
which it develops over Arkansas...and a couple of other CAMs also do
this.  When looking at the "paintball" plot generated by the SPC
HREF though, the main storm track is across Arkansas with just a
smattering across Missouri, which gives me a little more confidence
in the more southern solution.

Carney

.LONG TERM...  (Tuesday through Sunday)
Issued at 436 AM CDT Mon Aug 31 2020

Thunderstorm trends for Tuesday will be highly dependent on what
ultimately happens tonight.  The current most likely scenario is
that the effective boundary will be well south of the area across
Arkansas on Tuesday morning.  Deterministic guidance shows a lot of
weak to moderate moisture convergence in southwest low level flow
over central and eastern Missouri into southwest Illinois through
the day, with stronger convergence over Arkansas in the vicinity of
the effective boundary and further north along the baroclinic zone
associated with the synoptic front.  This leaves our forecast area
in a zone of relatively weak forcing and precip.  While some showers
and and a few thunderstorms are probable on Tuesday, it doesn't look
like that convection will be strong/persistent.  Referring back to
the HREF "paintball" plot there are very few hits above 40 dBZ on
Tuesday on Tuesday which lends confidence to the idea of weaker
convection.

The synoptic cold front moves slowly southeast Wednesday and
Thursday as there's little upper level support to push it through.
The position of the front will probably be more influenced by
convection than by anything else.  There will be a continuing chance
for precip across the area until the front finally moves through on
Thursday night.  Guidance continues to be in pretty good agreement
that the short wave which is currently over British Columbia will
dive southeast over the next several days, and finally amplify the
long wave pattern into a trough over eastern North America, this
will finally drive the front south into the lower Mississippi Valley
and bring the precip chance to an end Thursday night.  Friday and
Saturday continue to look cool and dry with highs generally in the
70s and lows dropping into the 50s on Saturday morning!  Another
wave dives toward the base of the long wave trough Sunday which will
briefly turn the low level flow back to the south bringing slightly
warmer temperatures in the low to mid 80s and a chance of precip.

Carney

&&

.AVIATION...  (For the 12z TAFs through 12z Tuesday Morning)
Issued at 639 AM CDT Mon Aug 31 2020

Areas of MVFR ceilings will prevail across central and eastern
Missouri this morning, with embedded IFR ceilings in parts of
central and southeast Missouri. These low ceilings will lift
through the late morning and early afternoon and VFR conditions
are expected across the entire area by 19-20Z. Additionally, there
is a complex of thunderstorms over west central/northwest Missouri
this morning that is expected to become more organized and move
southeast, clipping central and parts of southeast Missouri during
the late morning into early afternoon. Additional scattered
thunderstorm development is possible along a a cold front which
will move into northeast Missouri this afternoon. After a break
in the thunderstorm activity this evening, additional development
is possible after 06Z tonight.

SPECIFICS FOR KSTL:

There are some MVFR clouds in the area this morning, but also
plenty of holes which seem to be handled best by a TEMPO for MVFR
below 2000 ft. The ceilings should rise through mid morning. There
is an outside chance for a thunderstorm this afternoon, but the
probability is 20 percent or less at this time so left mention
out. Lower ceilings are also likely to return by tomorrow morning
along with a bit higher chance of thunderstorms...though there is
still quite a bit of uncertainty about coverage and timing.

Carney

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     86  71  84  72 /  20  30  60  30
Quincy          83  65  79  67 /  30  40  60  20
Columbia        83  68  81  68 /  50  40  60  20
Jefferson City  84  68  82  69 /  50  40  60  20
Salem           84  69  84  70 /  10  20  60  40
Farmington      84  68  80  69 /  30  40  60  40

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Aug 31, 4:25 AM CDT, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
425 AM CDT Mon Aug 31 2020

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-010930-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
425 AM CDT Mon Aug 31 2020

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Thunderstorms are likely today...primarily across parts of central
and southeast Missouri. Some of these storms could be severe during
the late morning and early afternoon and capable of producing
damaging wind and large hail.

The chance for thunderstorms continues tonight across most of the
area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The chance for thunderstorms continues across the area for Tuesday
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this morning and early this
afternoon across parts of central and southeast Missouri.

Carney

In the hours before

Local storm report, Aug 31, 10:34 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1034 AM CDT MON AUG 31 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 AM     TSTM WND DMG     CALIFORNIA              38.63N 92.56W
08/31/2020                   MONITEAU           MO   LAW ENFORCEMENT

            TREE DOWN OVER HARTLEY STREET IN CALIFORNIA,
            MO.

&&

KD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 10:01 AM CDTSevere Thunderstorm WarningLSXBoone, Cole, Moniteau44 min
Aug 31, 10:59 AM CDTSevere Thunderstorm WarningLSXCallaway, Franklin, Gasconade, Montgomery, Osage, Warren46 min
Aug 31, 11:08 AM CDTTornado WarningLSXCallaway, Gasconade, Montgomery, Osage37 min
Aug 31, 11:41 AM CDTSevere Thunderstorm WarningLSXCrawford, Franklin, Gasconade49 min
Aug 31, 12:17 PM CDTSevere Thunderstorm WarningLSXCrawford, Washington43 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.